A report published in Blood describes an unexpected, ultrarare, autoimmune prothrombotic disorder experienced after vaccination with the Oxford-AstraZeneca ChAdOx1 COVID-19 vaccine (AZD1222, Vaxzevria).
The consecutive single-center cohort study included all patients presenting to Hannover Medical School in Hannover, Germany, between March 8 and April 4, 2021, with known or suspected thromboembolic events and thrombocytopenia within 2 weeks of vaccination with AZD1222.
The patients (N=5) were women, between 41 and 67 years of age, who presented with prothrombotic immune thrombocytopenia 5 to 11 days after their first vaccination with AZD1222. Clinical manifestations included cerebral venous sinus thrombosis, splanchnic vein thrombosis, arterial cerebral thromboembolism, and thrombotic microangiopathy as well as headache and visual disturbance. All patients had thrombocytopenia with platelet counts ranging from 12/nL to 105/nL and markedly elevated D-dimer levels ranging from 22.4 mg/L to >35.2 mg/L on admission.
All patients had autoantibodies against platelet factor 4 (PF4) despite having never been exposed to heparin. Healthy donor platelets were bound by immunoglobulin from patient sera in an AZD1222-dependent manner, and this binding was suppressed by heparin.
“Our series indicates a broad spectrum of disease severity, similar to classical [heparin-induced thrombocytopenia],” the authors wrote. “Although it remains to be demonstrated how AZD1222 could provoke anti-PF4 autoantibody formation, our observation of vaccine-dependent binding of patient antibodies to healthy donor platelets suggests its direct involvement.”
Patients were treated with anticoagulation (full-dose unfractionated heparin [patient 1] or argatroban [patients 2-5]) alone or in combination with eculizumab (patients 1 and 4) or intravenous immunoglobulin (IVIg; patients 2, 4, and 5). A dexamethasone pulse was given to patients 1, 2, and 5 for 4 days.
After IVIg, patient 2 required no further treatment; however, patients 4 and 5 had thromboembolic events (splanchnic vein thrombosis and popliteal artery occlusion, respectively) despite anticoagulation and increasing platelet counts.
Patient 1 received eculizumab due to thrombotic microangiopathy and renal failure, and patient 4 received it as salvage therapy following the thromboembolic event after IVIG. All patients survived and at the time of writing were recovering.
The authors advised that “despite the suggestive temporal relationship between vaccination and the prothrombotic immune thrombocytopenia reported here, caution is required when drawing conclusions about the safety of AZD1222 in the general population.”
“The risks of COVID-19, including its own risk of thromboembolic complications, appear to be greater than the unexpected thromboembolic risk of the vaccine suggested by this and other emerging reports,” they concluded.
Tiede A, Sachs UJ, Czwalinna A, et al. Prothrombotic immune thrombocytopenia after COVID-19 vaccine. Blood. Published online April 28, 2021. doi:10.1182/blood.2021011958